Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2018, 12:00 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2018, 12:00 PM MST (19:00 UTC)
- Expired
- Jul 11, 2018, 3:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 1:20 PM MST | FLASH FLOOD | 1 Se Globe, AZ | SEVERAL LOW WATER CROSSING CLOSED BELOW PINAL BURN SCAR IN SIXSHOOTER CANYON AND KELLNER CANYON. WATER HEAVILY LADEN WITH ASH AS WELL AS DEBRIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511
WGUS55 KPSR 111900
FFWPSR
AZC007-112200-
/O.NEW.KPSR.FF.W.0012.180711T1900Z-180711T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1200 PM MST WED JUL 11 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 300 PM MST.
* At 1158 AM MST, Doppler radar indicated heavy rain across the
warned area which includes the Pinal Fire burn scar and immediate
downstream canyons. Flash flooding is expected to begin shortly.
Canyons will experience a rapid rise in water levels.
* Some locations that will experience flooding include...
Globe and Central Heights-Midland City.
The affected areas are in and below the recently burned Pinal Fire
Burn Scar. This includes Kellner Canyon, Ice House Canyon,
Sixshooter Canyon, Russell Gulch, and Pinal Creek.
Upper portions of the burn scar have received the highest rainfall
totals. Radar indicated 1.0 to 1.3 inches. With 0.4 to 0.6 inches
over lower portions of the burn scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents should move to higher ground and away from the creek.
Motorists should not attempt to cross low water crossing or bridges.
&&
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
MS2 follow-up statements
073
WGUS75 KPSR 112038
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
138 PM MST WED JUL 11 2018
AZC007-112200-
/O.CON.KPSR.FF.W.0012.000000T0000Z-180711T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
138 PM MST WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
GILA COUNTY...
At 135 PM MST, Doppler radar indicated heavy rain approaching the
east side of the Pinal Burn Scar near Pinal Creek and Sixshooter
Canyon. Flash flooding was reported by emergency management due to
rain that fell earlier over the burn scar and impacting Kellner and
Sixshooter Canyon. Low water crossing have been closed. Water is
dark with ash and contains debris.
Some locations that will experience flooding include...
Globe and Central Heights-Midland City.
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
MS121
WGUS75 KPSR 112153
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
253 PM MST WED JUL 11 2018
AZC007-112201-
/O.EXP.KPSR.FF.W.0012.000000T0000Z-180711T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
253 PM MST WED JUL 11 2018
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 300 PM
MST...
The heavy rain has ended over the Pinal Burn Scar. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures as water will continue to flow in Kellner
Canyon and Sixshooter Canyon.
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:39 AM MST, 7 hours 21 minutes earlier.
Area forecast discussion, Jul 11, 4:39 AM MST, 7 hours 21 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 439 AM MST Wed Jul 11 2018 .UPDATE...Updated aviation and fire weather discussions. && .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to cause isolated to scattered thunderstorms daily across most of the region. The best chances for more widespread storms will be this afternoon and evening, with chances decreasing for the latter part of the work week before increasing again later this weekend. Temperatures will generally end up slightly below normal over Arizona with readings closer to normal across southeast California. && .DISCUSSION... Early this morning, it was rather quiet around the area weather- wise, with variable amounts of mid/high level debris clouds floating around the deserts. Monsoon moisture was in plentiful supply; the recent 00z Phoenix sounding was almost at 2 inches and the lower desert surface dewpoints generally ranged from mid 60s to around 70. At 230 am, the dewpoint at Phoenix was 71. Plot data and IR/vapor imagery showed a large inverted trof moving slowly westward thru western Arizona and into far SE California. Now that deep monsoon moisture is in place, until that moisture substantially decreases we will have a threat for mainly afternoon/evening showers and storms in the area each day, especially over south-central Arizona. Except for minor thinning of the moisture over the western deserts later this week, we should see PWAT values close to 1.5 inches or higher over much of the area over the next week at least. For the rest of today, the aforementioned upper wave/inverted trof will continue to weaken and shift off towards the northwest. Despite the boundary layer being somewhat stabilized (high temps today in the deserts will likely stay in the 90s over much of the Arizona deserts) and steering flow only weakly southerly, the high levels of monsoon moisture will keep our rain/storm chances elevated. As such we will continue to see POPs in the chance category over much of the area. For the latter portion of the work week, Thursday into Friday, guidance is in pretty good agreement that we will see moisture levels drop off somewhat mainly over the western deserts - areas west of central Phoenix - as PWAT falls near or below 1.5 inches and CAPE values become very low. The upper high becomes somewhat ill- defined and centered off to our northwest, with weak low/mid level steering flow from the southwest. Given decreased moisture values and poor steering flow, storm chances really drop off especially over the southwest deserts and into far SE California. A southwest steering flow regime typically favors higher terrain locations to the north and east of Phoenix with isolated convection at best over the lower deserts. As the atmosphere dries out high temperatures steadily climb, reaching near or around seasonal normal levels by Friday. Expect a high of 105 in Phoenix by Friday. Over the weekend, we can expect more favorable monsoon conditions to return; the upper high will set up to our northwest, generally in the vicinity of southern Nevada, and steering flow will strengthen out of the northeast - a favorable direction to bring high terrain storms into the deserts. In addition to better flow aloft, another upper low/inverted trof is forecast (by both GFS and ECMWF) to move slowly into the area out of New Mexico, bringing increasing moisture and upper support for convection. Thus storm chances will be increasing again over the weekend and into the early part of next week. At the moment, due to this being several days away and confidence rather low, we will not raise our POPs substantially but rather show an increasing trend with deserts values staying mostly below 30 percent and keeping chance readings confined to higher terrain areas east of Phoenix. As moisture increases, high temps start to trend back down with Phoenix forecast to fall to about 101 by Sunday. For the latter portion of the extended - next Monday into Tuesday - we will keep a relatively moderate grade monsoon forecast going each day, keeping POPs below 30 percent over the deserts with higher numbers over higher terrain east of Phoenix. Steering flow remains out of the east and a bit elevated each day, moisture remains plentiful and CAPE is modest. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: With ample moisture remaining across the region, a chance of thunderstorms exists for all terminals this afternoon/evening. Thunderstorms that do develop will generate outflows that will likely approach the terminals out of the north/south easterly quadrants. Current TAFs indicate an easterly switch around 01Z to account for outflows but could be much later should they not develop. For now, have refrained from mentioning TS or blowing dust in the TAFs as confidence is too low but both are certainly possible this afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: Southerly flow below 10 kts will likely continue for KIPL and KBLH through the TAF period. However, there is a slight chance of thunderstorms late Wednesday morning and into the afternoon which could bring gusty and erratic winds. There is even the potential for blowing dust with reduced visibility but not confident enough to include in the TAF at this point. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday: Low grade monsoon conditions will exist Friday and possibly Saturday as drier air moves over the region. During this period, afternoon thunderstorms will mainly be confined to the higher terrain north and east of Phoenix, however, cannot completely rule out a few storms making their way to the lower elevations of south-central AZ. Despite the drier air, overnight recoveries will still be fair to good while daytime humidity minimums will be at or above 15-20%. More moist air works its way into the region on Sunday and looks to stick around through early next week bringing a possible uptick in afternoon convection. Winds will remain light throughout our extended period except near thunderstorms where gusty and erratic winds can be expected. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB AVIATION...Wilson FIRE WEATHER...Wilson
In the hours before
Special weather statement, Jul 11, 11:34 AM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1134 AM MST WED JUL 11 2018
AZZ547-556-558-562-111915-
Tonto Basin AZ-Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1134 AM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 1215 PM MST...
At 1133 AM MST, Doppler radar was tracking a strong thunderstorm over
Top-Of-The-World, or near Superior, moving northwest at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Miami, Top Of The World, Tonto National Monument,
Top-Of-The-World, Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 229 and 246.
AZ Route 188 between mile markers 225 and 229, and between mile
markers 232 and 242.
LAT...LON 3369 11111 3353 11090 3327 11078 3327 11104
3351 11131
TIME...MOT...LOC 1833Z 137DEG 16KT 3336 11104
JSSpecial weather statement, Jul 11, 11:38 AM MST, 22 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1138 AM MST WED JUL 11 2018 AZZ533-111930- Central La Paz AZ- 1138 AM MST WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL 1230 PM MST... At 1138 AM MST, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Vicksburg, or 32 miles southeast of Parker, moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bouse. This includes AZ Route 72 between mile markers 24 and 43. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3385 11369 3372 11385 3392 11412 3408 11390 TIME...MOT...LOC 1838Z 137DEG 15KT 3385 11383 JS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:17 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 10, 5:18 PM MST | Areal Flood Advisory | PSR | Maricopa | 88 min |
| Jul 10, 5:20 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 10, 6:08 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 11, 5:54 AM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Jul 11, 11:34 AM MST | Special Weather Statement | PSR | Gila | 41 min |
| Jul 11, 11:38 AM MST | Special Weather Statement | PSR | La Paz | 52 min |
| Jul 11, 11:41 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 14 hr |
| Jul 11, 12:16 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Jul 11, 12:23 PM MST | Special Weather Statement | PSR | La Paz | 52 min |
| Jul 11, 12:28 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Jul 11, 1:05 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Jul 11, 1:09 PM MST | Special Weather Statement | PSR | La Paz | 51 min |
| Jul 11, 1:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 11, 1:28 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Jul 11, 1:49 PM MST | Special Weather Statement | PSR | 41 min | |
| Jul 11, 1:54 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 51 min |
| Jul 11, 2:02 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Jul 11, 2:11 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Jul 11, 2:20 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 11, 2:40 PM MST | Special Weather Statement | PSR | Pinal | 50 min |
| Jul 11, 2:42 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 48 min |
| Jul 11, 2:58 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 11, 3:09 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 51 min |
| Jul 11, 3:31 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 119 min |
| Jul 11, 3:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 11, 3:56 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Jul 11, 4:03 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 11, 4:12 PM MST | Special Weather Statement | PSR | Gila | 48 min |
| Jul 11, 4:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Jul 11, 4:25 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
| Jul 11, 4:26 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 11, 4:57 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Jul 11, 4:59 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.